Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 22, NWS Norman, OK

May 25, 1997Murray County, Oklahoma

NWS Norman, OK issued this tornado warning at May 25, 1997, 7:13 PM CDT for Murray County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 1997, 7:13 PM CDT (00:13 UTC)
Expired
May 25, 1997, 8:15 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Murray County, OK

The radar

The Norman radar (KTLX), 92 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WFUS1 KOKC 260015 RRA
TOROKC
OKC099-260115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT SUN MAY 25 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     EASTERN MURRAY

AT 713 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5
MILES NORTH OF SULPHUR MOVING SOUTHEAST AT 20 MPH. PERSONS BETWEEN
SULPHUR AND HICKORY SHOULD TAKE COVER.

DOPPLER RADAR ALSO INDICATES THIS STORM MAY PRODUCE DESTRUCTIVE
HAIL TO THE SIZE OF BASEBALLS...OR LARGER.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW.  ABANDON MOBILE HOMES
AND VEHICLES.  MOVE TO SHELTER BELOW GROUND IF POSSIBLE.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  STAY AWAY FROM WINDOWS.


LAT...LON 3452  9683 3449  9703 3463  9708 3460  9689
DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 25, 3:32 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN MAY 25 1997

SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK.  XPCT THE STMS TO INCR
SIGLY IN CVRG OVR THE NEXT CPL HOURS.  AS A RSLT...HAVE GONE WITH HI
POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED.  WL MNTN CHC SVR
OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX.

ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG
QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT
CNVCTN.  INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO
SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST
APPEARS TOO LOW FOR MUCH TO DVLP.  SO HAVE OPTED FOR LOW POPS...MNLY
CLOSE TO THE FOCUSING MECHANISMS.

ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE.  SITN APPEARS TO
BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND
GUSTY N WNDS.  IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN
THAT AREA COULD EASILY BE BLO 60 DEG.  AM NOT YET THAT CONFIDENT OF
SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG.

AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD.

FCSTID = 23 = CMS

OKC   63  87  60  84 /  60  20  10  20
HBR   60  88  58  79 /  40  20  10  10
SPS   67  90  60  82 /  40   0   0  10
GAG   55  84  55  70 /  10  20  20  20
PNC   65  86  58  78 /  50  30  30  30
DUA   68  92  67  86 /  50  20   0  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 25, 6:35 PM CDT, 38 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO
THE WEST OF U.S. HIGHWAY 183.

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA
AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING
COUNTIES:

WOODS
ALFALFA
GRANT
KAY
MAJOR
GARFIELD
NOBLE
PAYNE
BLAINE
KINGFISHER
LOGAN
CANADIAN
OKLAHOMA
LINCOLN
CADDO
GRADY
MCCLAIN
CLEVELAND
POTTAWATOMIE
SEMINOLE
COMANCHE
STEPHENS
GARVIN
MURRAY
PONTOTOC
COTTON
STEPEHNS
JEFFERSON
CARTER
LOVE
JOHNSTON
LOVE
MARSHALL

WR
Special weather statement, May 25, 6:35 PM CDT, 38 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-260030-

SPECIAL WEATHER STATEMENT...CORRECTION TO CODES
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO
THE WEST OF U.S. HIGHWAY 183.

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA
AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING
COUNTIES:

WOODS
ALFALFA
GRANT
KAY
MAJOR
GARFIELD
NOBLE
PAYNE
BLAINE
KINGFISHER
LOGAN
CANADIAN
OKLAHOMA
LINCOLN
CADDO
GRADY
MCCLAIN
CLEVELAND
POTTAWATOMIE
SEMINOLE
COMANCHE
STEPHENS
GARVIN
MURRAY
PONTOTOC
COTTON
STEPEHNS
JEFFERSON
CARTER
LOVE
JOHNSTON
LOVE
MARSHALL

WR
Special weather statement, May 25, 6:41 PM CDT, 32 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO
THE WEST OF U.S. HIGHWAY 183.

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA
AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING
COUNTIES:

WOODS
ALFALFA
GRANT
KAY
MAJOR
GARFIELD
NOBLE
PAYNE
BLAINE
KINGFISHER
LOGAN
CANADIAN
OKLAHOMA
LINCOLN
CADDO
GRADY
MCCLAIN
CLEVELAND
POTTAWATOMIE
SEMINOLE
COMANCHE
STEPHENS
GARVIN
MURRAY
PONTOTOC
COTTON
STEPEHNS
JEFFERSON
CARTER
LOVE
JOHNSTON
LOVE
MARSHALL

WR
Special weather statement, May 25, 7:06 PM CDT, 7 minutes before
TXZ083-084-085-087-088-260030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NO LONGER IN EFFECT FOR THE FOLLOWING TEXAS
COUNTIES:

HARDEMAN...FOARD...KNOX...WILBARGER...BAYLOR

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING
TEXAS COUNTIES:

WICHITA...ARCHER...CLAY

WR
Special weather statement, May 25, 7:07 PM CDT, 6 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-260030-

SPECIAL WEATHER STATEMENT...CORRECTION TO CODES
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO
THE WEST OF U.S. HIGHWAY 183.

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA
AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING
COUNTIES:

WOODS
ALFALFA
GRANT
KAY
MAJOR
GARFIELD
NOBLE
PAYNE
BLAINE
KINGFISHER
LOGAN
CANADIAN
OKLAHOMA
LINCOLN
CADDO
GRADY
MCCLAIN
CLEVELAND
POTTAWATOMIE
SEMINOLE
COMANCHE
STEPHENS
GARVIN
MURRAY
PONTOTOC
COTTON
STEPEHNS
JEFFERSON
CARTER
LOVE
JOHNSTON
LOVE
MARSHALL

WR
Special weather statement, May 25, 7:09 PM CDT, 4 minutes before
TXZ083-084-085-087-088-260030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NO LONGER IN EFFECT FOR THE FOLLOWING TEXAS
COUNTIES:

HARDEMAN...FOARD...KNOX...WILBARGER...BAYLOR

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING
TEXAS COUNTIES:

WICHITA...ARCHER...CLAY

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:14 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningOUNPontotoc60 min
May 25, 7:27 PM CDTTornado WarningOUNJohnston, Pontotoc48 min
May 25, 7:27 PM CDTTornado WarningOUNCarter33 min
May 25, 7:59 PM CDTTornado WarningOUNCarter46 min
May 25, 8:05 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc55 min
May 25, 8:36 PM CDTTornado WarningOUNJohnston, Marshall39 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningOUNCarter44 min
May 25, 8:59 PM CDTTornado WarningOUNAtoka, Johnston31 min
May 25, 9:07 PM CDTTornado WarningOUNKay38 min
May 25, 9:15 PM CDTTornado WarningOUNBryan, Marshall45 min
May 25, 9:25 PM CDTTornado WarningOUNAtoka, Pushmataha35 min
May 25, 9:39 PM CDTTornado WarningOUNKay51 min
May 25, 9:57 PM CDTTornado WarningOUNAtoka48 min
May 25, 10:00 PM CDTTornado WarningOUNBryan45 min
May 25, 10:26 PM CDTTornado WarningOUNKay44 min
May 25, 10:45 PM CDTTornado WarningOUNAtoka, Pushmataha45 min
May 25, 11:30 PM CDTTornado WarningOUNChoctaw, Pushmataha45 min
May 26, 6:10 PM CDTSevere Thunderstorm WarningOUNSeminole50 min
May 26, 6:30 PM CDTTornado WarningOUNSeminole30 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.